Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Des Moines, IA

June 12, 2002Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 3:34 PM CDT for Madison County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 3:34 PM CDT (20:34 UTC)
Expired
Jun 12, 2002, 4:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Madison County, IA

The radar

The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:25 PM CDTHail 0.88Truro, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.5
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122034
SVRDSM
IAC121-122115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 415 PM CDT

* AT 329 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF MACKSBURG...OR ABOUT 35 MILES
  SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  JUST SOUTH OF WINTERSET AROUND 340 PM...
  NEAR EAST PERU AROUND 345 PM AND
  NEAR TRURO AROUND 355 PM.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY IN THE 
WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4134 9424 4118 9423 4118 9381 4136 9382

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 AM CDT, 13 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 2:30 AM CDT, 13 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT WED JUN 12 2002

UPR LOW OVR SRN CANADA FCST TO MOVE SE THRU 48 HOURS.  WATER VAPOR
IMAGERY SHOWS VORT MAX OVR MONTANA ATTM WHICH BOTH ETA/AVN HAVE IN
VCNTY.  VORT AND S/WV APPEAR STRONG ENOUGH TO START THE UPR LOW/S SE
MOTION TODAY.  S/WV MOVG AROUND SOUTH SIDE OF UPR LOW SHOULD
INCREASE WINDS ALOFT OVER IA INCREASING DEEP LAYER SHEAR PROFILE.
S/WV SHOULD ALSO PROVIDE SE PUSH TO REINFORCING FRONT NW OF IA.
THIS SHOULD STRENGTHEN BOUNDARY OVER CWA ATTM THIS EVENING AND THEN
PUSH SE OF THE AREA BY 12Z THURSDAY. AIRMASS OVER IA UNSTABLE ATTM
WHICH WILL ONLY BECOME INCREASINGLY UNSTABLE TODAY.  SHOULD HAVE
PLENTY OF SUNSHINE TODAY (AT LEAST PC) SO HEATING SHOULD NOT BE AN
ISSUE.   WILL ADD POPS THIS AFTERNOON FOR THUNDERSTORMS WITH HIGHEST
POPS NEAR STNRY BNDRY.  EXPECT TSTMS TO CONT THIS EVENING THEN MOVE
EAST FAIRLY QUICKLY GIVEN INCREASING MID LEVEL FLOW.  SPEED SHEAR
ALOFT SUPPORTIVE OF LINEAR TYPE STORMS SO SVR WINDS APPEAR TO BE
BIGGEST SVR RISK. TEMPS TODAY SHOULD BE ABOVE GUIDANCE VALUES GIVEN
CURRENT TEMPS AND TUESDAY HI TEMPS.

WILL KEEP CURRENT FCST TREND OF COOLER AND DRIER BEYOND TONIGHT.
MAY BE SCT INSTABILITY TYPE SHOWERS OR THUNDERSTORMS NRN ZONES
THURSDAY.  GUIDANCE TEMPS LOOK REASONABLE IN OUT PDS GIVE STRENGTH
OF SFC HIGH BLDG SE ACRS CENTRAL US. NO CHANGES PLANNED TO DAY 4 OR
BEYOND.

.DSM...NONE

JOHNSON

In the hours before

Special weather statement, Jun 12, 1:08 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT WED JUN 12 2002

.A STATIONARY FRONT WILL REMAIN IN PLACE FROM SOUTHWEST IOWA INTO
NORTHEAST IOWA TODAY...BEFORE MOVING EAST OF THE STATE OVERNIGHT.
MOISTURE AND INSTABILITY ARE IN PLACE ACROSS THE STATE...FAVORING
THUNDERSTORM DEVELOPMENT...BUT SURFACE WINDS ARE LIGHT.
MEANWHILE...THUNDERSTORMS WERE DEVELOPING OVER NEBRASKA DURING THE
EARLY AFTERNOON. THESE STORMS ARE LIKELY TO EXPAND AND MOVE INTO
IOWA LATER THIS AFTERNOON AND EVENING...CARRIED EAST BY MODERATE
WINDS ALOFT. ADDITIONAL STORMS COULD BREAK OUT ACROSS THE SOUTHERN
TWO THIRDS OF IOWA...FROM MID AFTERNOON ON. SEVERE THUNDERSTORM
WATCHES MAY BE ISSUED ACROSS ADDITIONAL PORTIONS OF CENTRAL IOWA
LATER THIS AFTERNOON AND EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
903 AM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       NONE
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND EVENING
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND EVENING
  FLASH FLOODING                LOW             THIS AFTERNOON AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 3PM
  TONIGHT...                    LOW             UNTIL 10PM
  THURSDAY...                   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
903 AM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       NONE
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND TONIGHT
  FLASH FLOODING                LOW             THIS AFTERNOON AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 3PM
  TONIGHT...                    LOW             UNTIL MIDNIGHT
  THURSDAY...                   NOT EXPECTED

JUNGBLUTH

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 3:18 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT WED JUN 12 2002

.A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM
DEVELOPMENT OVER THE NEXT FEW HOURS.  A VERY UNSTABLE ENVIRONMENT
AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE
THUNDERSTORMS.  DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT.  OTHER
STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA
THIS EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND EVENING
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND EVENING
  FLASH FLOODING                LOW             THIS AFTERNOON AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 5 PM
  TONIGHT...                    LOW             UNTIL MIDNIGHT
  THURSDAY...                   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND TONIGHT
  FLASH FLOODING                LOW             THIS AFTERNOON AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             REST OF THIS AFTERNOON
  TONIGHT...                    LOW             THROUGH MIDNIGHT
  THURSDAY...                   NOT EXPECTED

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:15 PM CDTSevere Thunderstorm WarningDMXClarke, Madison45 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 12, 4:58 PM CDTSevere Thunderstorm WarningDMXPolk32 min
Jun 12, 5:13 PM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jun 12, 5:50 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 12, 5:50 PM CDTSevere Thunderstorm WarningDMXDallas40 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningDMXDavis36 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningDMXPolk31 min
Jun 12, 6:35 PM CDTFlash Flood WarningDMXDallas3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.